Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 155, NWS Sioux Falls, SD

July 15, 2007Clay County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 2007, 8:51 PM CDT for Clay County, South Dakota. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2007, 8:51 PM CDT (01:51 UTC)
Expired
Jul 15, 2007, 9:42 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:07 PM CDTTSTM WND DMG7 W Vermillion, SDFOOT DIAMETER TREE TORE DOWN FROM WIND...FENCE BROKE...PEA SIZE HAIL.
Jul 15, 9:15 PM CDTHAIL 0.75Vermillion, SDDIME SIZE HAIL 915-925 PM. EST 0.75 OF RAINFALL. EST WINDS 25 MPH.
Jul 15, 9:15 PM CDTHAIL 1Vermillion, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2071 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 160151
SVRFSD
SDC027-160245-
/O.NEW.KFSD.SV.W.0155.070716T0151Z-070716T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
851 PM CDT SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 945 PM CDT

* AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF MECKLING...OR ABOUT 13 MILES
  SOUTHEAST OF YANKTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MECKLING AROUND 900 PM CDT...
  VERMILLION AROUND 915 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHEAST NEBRASKA.

LAT...LON 4289 9716 4280 9716 4272 9683 4292 9681

$$

08
4 follow-up statements
000 
WWUS53 KFSD 160159
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT SUN JUL 15 2007

SDC027-160245-
/O.CON.KFSD.SV.W.0155.000000T0000Z-070716T0245Z/
CLAY SD-
858 PM CDT SUN JUL 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN CLAY COUNTY...

AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES SOUTHWEST OF MECKLING...OR ABOUT 9 MILES WEST OF
VERMILLION...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   VERMILLION AROUND 915 PM CDT...

AT 843 PM CDT...GOLF BALL SIZE HAIL WAS REPORTED 3 MILES NORTHEAST 
OF WYNOT NEBRASKA...OR VERY CLOSE TO THE MISSOURI RIVER.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHEAST NEBRASKA.

LAT...LON 4289 9716 4280 9716 4272 9683 4292 9681

$$

08
000 
WWUS53 KFSD 160210
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT SUN JUL 15 2007

SDC027-160245-
/O.CON.KFSD.SV.W.0155.000000T0000Z-070716T0245Z/
CLAY SD-
910 PM CDT SUN JUL 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN CLAY COUNTY...

AT 910 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 5 MILES WEST OF VERMILLION...OR ABOUT
NEAR VERMILLION...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   VERMILLION AROUND 915 PM CDT...

AT 900 PM CDT...A ONE FOOT DIAMETER TREE WAS REPORTED DOWN 7 MILES 
WEST OF VERMILLION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHEAST NEBRASKA.

LAT...LON 4289 9716 4280 9716 4272 9683 4292 9681

$$

08
000 
WWUS53 KFSD 160217
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT SUN JUL 15 2007

SDC027-160245-
/O.CON.KFSD.SV.W.0155.000000T0000Z-070716T0245Z/
CLAY SD-
917 PM CDT SUN JUL 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN CLAY COUNTY...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR VERMILLION...MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

AT 915 PM CDT...QUARTER SIZ HAIL WAS REPORTED IN VERMILLION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHEAST NEBRASKA.

LAT...LON 4289 9716 4280 9716 4272 9683 4292 9681

$$

08
000 
WWUS53 KFSD 160242
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT SUN JUL 15 2007

SDC027-160252-
/O.CAN.KFSD.SV.W.0155.000000T0000Z-070716T0245Z/
CLAY SD-
942 PM CDT SUN JUL 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY IS
CANCELLED...

THE STORM HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHEAST NEBRASKA.

LAT...LON 4289 9716 4280 9716 4272 9683 4292 9681

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:44 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 15, 8:44 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT SUN JUL 15 2007

.DISCUSSION...
CONVECTION TEASING THE AREA FROM THE SOUTH THIS EVENING AND AGAIN
LATER TONIGHT FROM THE NORTH. THE CELL JUST SOUTH OF YANKTON GROWING
IN TO QUITE THE STORM AS OF 840 PM CDT. IF THIS STORM CAN HOLD
TOGETHER...MAY BE ISSUING FOR SOUTHERN CLAY AND DIXON. BETTER UPPER
LEVEL SUPPORT DIVES SOUTH TONIGHT FROM NORTHERN MN...AND THIS MAY
ALSO BRING SOME STRONG STORMS TO MAINLY SOUTHWEST MINNESOTA AFTER
ABOUT MIDNIGHT.

08

&&

.PREV DISCUSSION...
TWO PRECIP CONCERNS OVERNIGHT.  THE FIRST IS ASSOCIATED WITH A WEAK
WAVE MOVING INTO SOUTH CENTRAL SOUTH DAKOTA. THIS WAVE HAS PRODUCED
SOME MID LEVEL SHOWERS EARLY THIS AFTERNOON WILL CONTINUE TO MOVE
SOUTHEAST TOWARD THE MISSOURI RIVER. IN ADDITION...IT WILL BECOME
INCREASINGLY UNSTABLE ACROSS SOUTH CENTRAL SD LATE THIS AFTERNOON
AND TONIGHT. TEMPS HAVE REMAINED SOMEWHAT COOL SO SOME CONVECTIVE
INHIBITION WILL NEED TO BE OVERCOME. THEREFORE HAVE KEPT POPS IN THE
30 TO RANGE FOR SCATTERED STORM.  BEST CHANCE WILL BE PRIOR TO
SUNSET AND COULD REACH AS FAR EAST AS SIOUX CITY. THERE IS ENOUGH
SHEAR AND DRY AIR IN PLACE THAT AN ISOLATED SEVERE WIND AND HAIL IS
POSSIBLE.

THE SECOND CHANCE OF PRECIP WILL COME WITH AN ADVANCING SHORTWAVE
MOVING INTO MN LATE THIS AFTERNOON. CONVECTION WILL CERTAINLY
DEVELOP ACROSS MINNESOTA...THE QUESTION IS WILL IT BE FAR ENOUGH
SOUTHWEST TO HIGH MARSHALL AND JACKSON. BECAUSE OF THIS UNCERTAINTY
HAVE KEPT POPS AROUND 40 IN THIS AREA AND DROPPED IT TO 20 FROM BKX
TO PQN TO SLB. 1-6 KM SHEAR IS AROUND 40 KTS LATE TONIGHT WHICH IS
MORE THAN ADEQUATE TO SUPPORT ROTATING UPDRAFTS AND ISOLATED LARGE
HAIL.  THE OUTFLOW FROM THESE STORMS WILL REINFORCE THE FRONT AND
SHOULD DRIVE THE FRONT INTO SW MN BY LATE TONIGHT WITH TOWARD I90
BY 15Z. NAM LOOKS FAR TOO STRONG AND FAST WITH THIS FRONT GIVEN
SCATTERED NATURE OF CONVECTION AND FACT THIS WAVE IS NOT DIGGING
BUT JUST MOVING WITH THE NW FLOW. SO EXPECT FRONT WILL GRADUALLY
SLOW AND SHALLOW OUT AS IT MOVES SOUTHWEST ON MONDAY.

GFS AND NAM USUAL OPPOSITE EXTREMES WITH FRONTAL POSITIONS AND
MIXING POTENTIAL...WITH REALITY SOMEWHERE IN BTWN NEXT FEW DAYS...
CLOSER TO CANADIAN SFC PROG. SHOULD BE TOO MANY CAPPING ISSUES TO
PUT ANY CHC PRECIP IN THE FCST MON AFTN THRU WED...BUT WILL HAVE
TO WATCH FOR STRAY ISOLD CAP BUSTERS. ELY OUTFLOW WILL CUT BACK
HIGHS ESP N AND E IN CWA FOR MON...WITH LINGERING EFFECTS THRU TUE
MRNG. HOWEVER RETURN SSELY FLOW WARM AND MORE HUMID AIR SETS UP
AGAIN FM TUE AFTN THRU WED AND WILL KEEP IT PRETTY WARM ESP WEST
AND SOUTH IN CWA. BIG QUESTION IS TIMING OF MAJOR NRN STREAM PUSH
FM N TO S OVER CWA WED NGT THRU THU NGT. 12Z GFS LOOKS TOO STRONG
AND SLOW WITH OVERDONE CYCLOGENESIS AND QPF...WITH LATEST ECMWF
AND CANADIAN WEAKER AND FASTER...AND LATER FCSTS MAY HAVE TO SPEED
THINGS UP. ALL MODELS IMPLY CHC TSTMS DVLPG SSEWD OVR CWA SOMETIME
DURG THIS PERIOD...THE QUESTION IS HOW FAST. COOLED OFF TEMPS FM
PREV FCST FOR THU INTO THE WEEKEND...BUT NOT AS COOL AS GUIDANCE.
THU IS THE BIG PROBLEM WITH INITIAL PUSH...AND THE FCST MIGHT NOT
BE COOLER ENUF.

&&

.AVIATION...
TAF SITES ARE EXPECTED TO REMAIN VFR THROUGH THE PERIOD. FROP LATE
TONIGHT IN KHON AND TOMORROW IN KFSD AND KSUX WILL RESULT IN A WIND
SHIFT BUT NO LOW CLOUDS OR CONVECTION EXPECTED. SCATTERED TSRA ARE
EXPECTED TO DEVELOP ACROS TWEB ROUTE 243...MAINLY NORTHEAST OF
PIPESTONE MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

RYRHOLM/SCHUMACHER
Hazardous weather outlook, Jul 15, 11:22 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT SUN JUL 15 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
SOUTHWEST OF A LINE FROM CHAMBERLAIN TO YANKTON TO WAKEFIELD
NEBRASKA. IF STORMS DO DEVELOP...ISOLATED HAIL UP TO QUARTER SIZE
AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP IN MINNESOTA
THIS EVENING. A FEW STORMS MAY MOVE INTO SOUTHWEST MINNESOTA AS
WELL AS ADJACENT AREAS OF IOWA AND SOUTH DAKOTA AFTER MIDNIGHT.
ISOLATED SEVERE STORMS WITH UP TO QUARTER SIZE HAIL ARE POSSIBLE
NORTHEAST OF A LINE FROM MARSHALL TO JACKSON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 4 TO 8 PM IN SOUTH
CENTRAL SOUTH DAKOTA.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT IN PORTIONS OF
SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:19 PM CDTSevere Thunderstorm WarningFSDUnion26 min
Jul 16, 2:39 PM CDTSevere Thunderstorm WarningFSDBrookings36 min
Jul 16, 3:32 PM CDTSevere Thunderstorm WarningFSDBrookings43 min
Jul 16, 4:29 PM CDTSevere Thunderstorm WarningFSDMoody31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.